Monsanto Roundup Lawsuit

Tuesday, September 09, 2008

More & More Complaints Over GSK's Eltroxin

“What started as a trickle of bad reactions to Eltroxin is now an avalanche.”

Adverse reactions to the reformulated thyroid drug Eltroxin have escalated sharply in the last three months, from around 50 to more than 700 people.

National Party associate health spokesperson Dr Jackie Blue says since patients started taking the new formulation earlier this year problems started to surface.

“What started as a trickle of bad reactions to Eltroxin is now an avalanche.”

A reformulated version of the drug was dispensed in June, immediately prompting new side-effects in patients who had been taking the drug for two decades.

Eltroxin is a drug manufactured by GlaxoSmithKline to treat hypothyroidism – an underactive thyroid gland, which regulates heart rate, digestion, physical growth and mental development.

Insufficient hormones made by the gland can damage organs and tissues in every part of the body, slow life-sustaining processes, and lead to life-threatening complications.

Complaints about the new formulation include nausea, fatigue, headaches, hair loss, weight gain and severe depression from over 700 of the 70,000 people taking the drug in New Zealand.

National drug buying agency Pharmac says Medsafe is responsible for the drug.

Medsafe sent the drug to the Institute of Environmental Science & Research (ESR) and found no apparent issues with its contents.

Medsafe group manager Dr Stewart Jessamine issued a statement saying: “GSK has indicated that it no longer manufactures the formulation of levothyroxine previously sold in New Zealand, and that it does not intend to change the formulation of the product it currently supplies in New Zealand, nor supply an alternate product."

"The GSK brand of levothyroxine has been the only brand of product available and supplied in New Zealand for a number of years. It remains the only brand with ministerial consent to market.”

Despite there being no apparent cases of reactions in other markets where the reformulated drug has been dispensed, Dr Blue argues that the drug is also used in pets and “they’ve changed and had adverse reactions as well so it’s very real – it’s not psychosomatic.”

“I’ve spoken to David Cunliffe, the health minister, and the health ministry is aware of it and says it's looking into it, but three months later nothing’s happened.”

Both Dr Blue and Green Party health spokeswoman Sue Kedgley urge people taking the drug to contact the Centre for Adverse Reactions Monitoring (CARM) if they’re taking the drug and have noticed any adverse reactions.

Hat-Tip: The Truthman

Read the new book, The Evidence, However, Is Clear...The Seroxat Scandal

By Bob Fiddaman

ISBN: 978-1-84991-120-7